Alert archive / Oregon / Beach Hazards Statements in 2022

Beach Hazards Statement 8, NWS Medford, OR

May 30, 2022Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this beach hazards statement at May 30, 2022, 3:31 PM PDT for Coos County, Curry County, Douglas County, Oregon. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
May 30, 2022, 3:31 PM PDT (22:31 UTC)
Expired
May 31, 2022, 5:00 PM PDT
In force
25 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2022-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2022-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

872 
WHUS46 KMFR 302231
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
331 PM PDT Mon May 30 2022

ORZ021-022-010000-
/O.NEW.KMFR.BH.S.0008.220530T2231Z-220601T0000Z/
South Central Oregon Coast-Curry County Coast-
331 PM PDT Mon May 30 2022

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY AFTERNOON...

* WHAT...Moderate risk of sneaker waves expected. These are 
  waves that have an unusually higher run up on beaches when 
  compared to other observed waves.

* WHERE...Beaches along the southern Oregon Coast, including the 
  beaches of Douglas, Coos and Curry Counties.

* WHEN...Through Tuesday afternoon.

* IMPACTS...Even during calm conditions, sneaker waves can sweep 
  up the beach without warning and knock unsuspecting people 
  over and pull them out to sea. Shock and hypothermia can occur 
  quickly in the cold Pacific waters. In addition, logs and 
  other debris can be lifted and carried by the waves, crushing 
  or entrapping unsuspecting victims underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
1 follow-up statement
427 
WHUS46 KMFR 312354
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
454 PM PDT Tue May 31 2022

ORZ021-022-010100-
/O.EXP.KMFR.BH.S.0008.000000T0000Z-220601T0000Z/
South Central Oregon Coast-Curry County Coast-
454 PM PDT Tue May 31 2022

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 5 PM PDT THIS
AFTERNOON...

Southwest swell at 2 to 3 feet at a dominant period of around 17
seconds is expected to continue into this evening. However, the
sneaker wave threat from this long period swell is now low, so the
Beach Hazards Statement will be allowed to expire. Continue to be
cautious in areas where wave run-up is possible.

$$
BTL

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at May 30, 2:29 PM PDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 30, 2:29 PM PDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Medford OR
229 PM PDT Mon May 30 2022

.DISCUSSION...

.Short Term...Rest of Today through Wednesday Night (June 1)...
The upper level trough that brought southern Oregon and northern
California a much cooler and wetter than normal Memorial Day
weekend is finally moving overhead, and will push off to the
southeast through this evening. In the meantime, some very light
showers continue, mostly over portions of Douglas and Coos
counties, with robust cumulus fields over the rest of the region.
Some additional showers are possible over northern Lake county
this evening and tonight as the last bit of energy form the
trough passes by, but measurable rainfall will be scant, if any
occurs at all.

Ridging will then quickly build into the region from the Pacific
Tuesday. Expect clearing and quickly warming temperatures, with
afternoon highs Tuesday jumping up 10 to 15 degrees above those of
Monday, essentially returning to near normal values for late May.
The warming trend will continue into Wednesday, with the warmest
temperatures of the week likely for inland areas, reaching around
5 to 10 degrees above normal for the first of June. Meanwhile, a
thermal trough will develop along the south coast and northern
California, with easterly winds developing over much of the area.
This could produce a mild Chetco effect along the south coast,
keeping temperatures there warmer than normal through Wednesday
as well.

The ridge axis will pass overhead by Wednesday afternoon, with
another upper level trough approaching the coast by Wednesday
night. Thee is the potential for the passage of a weak shortwave
and associated front Wednesday evening, but due to the dry air in
place, and a distinct lack of moisture inflow, we expect only
increased clouds and breezes, with little to no precipitation
expected. -BPN

...Extended Term...Thu 02 June through Mon 06 June 2022...The
extended period will begin with a pattern change from a warm and
dry pattern to a cooler one with occasional precipitation.

Flow aloft will be southwesterly through most of the extended
period. A series of weak disturbances ejecting from an offshore
trough will move through Thursday into Saturday, but none of these
look to be big precipitation generators.

The main concern Thursday will be the possibility of afternoon and
evening thunderstorms, as there will still be surface heating, some
moisture will be introduced to the air mass, and there will be weak
upper level forcing. The second item of concern will be the
strongest of the fronts, which will move onshore Saturday night.
This one will bring significant rain and gusty winds, but nothing
extreme, even for this time of year. Otherwise, mostly light
shower activity is expected. Temperature wise, a cooling trend
will be in place Thursday through Saturday. By Saturday, inland
highs will generally be 3 to 5 degrees below normal. Inland highs
Sunday will be similar to the Saturday highs.

Once the last in the series of short wave moves inland Sunday night,
flat ridging will build into the area. This will bring drier weather
to the area and winds over the marine waters will turn northerly,
but this will be a dirty ridge, so moisture will still be streaming
into the area with cloud cover and possibly some light
precipitation. Temperatures won't warm much initially, and Monday
highs will be similar to the Saturday/Sunday highs.

&&

.AVIATION...30/18Z TAFs...Much of the area is VFR and will remain
that way through the day. There are a few areas of MVFR ceilings
near the coast and in the Umpqua Basin, and these are associated
with isolated showers. In general, these ceilings should improve to
VFR during the day. North-northwest breezes develop this
afternoon/evening, but these should mostly be 20 kt or less.
Tonight, guidance keeps most areas VFR, though there is a small
chance for IFR/MVFR ceilings to form early Tuesday morning where
significant rain fell recently (Umpqua Basin near KRBG in
particular). Miles/Keene

&&

.MARINE...Updated 230 PM PDT Monday 30 May 2022...A thermal
trough will bring gusty north winds and steep wind driven seas to
areas from Cape Blanco southward through Tuesday night, especially
in the afternoons and evenings. The thermal trough will move inland
Wednesday, and winds and seas will subside. A weak front will move
onshore Friday. Winds and seas will remain below Small Craft
Advisory criteria Wednesday through Friday. The next moderate to
strong front is expected to approach the area early Saturday, and
this could bring another round of Small Craft Advisory conditions,
and potentially southerly gales. Keene

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...
CA...None.

Pacific Coastal Waters...
     Small Craft Advisory until 5 AM PDT Wednesday for PZZ356-376.

Nearby

Beach Hazards Statements in Oregon, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.